Alert archive / Ohio / Flash Flood Warnings in 2020
Flash Flood Warning 14, NWS Cleveland, OH
NWS Cleveland, OH issued this flash flood warning at Aug 28, 2020, 10:49 AM EDT for Cuyahoga County, Summit County, Ohio. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 10:49 AM EDT (14:49 UTC)
- Expired
- Aug 28, 2020, 2:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cuyahoga County, OH, Summit County, OH
The radar
The Cleveland radar (KCLE), 21 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 11:31 AM EDT | HEAVY RAIN 3.17 | 2 Wsw Seven Hills, OH | MESONET STATION DW7394 PARMA. 6 HOUR RAINFALL. |
| Aug 28, 11:35 AM EDT | HEAVY RAIN 2.58 | 1 S Chagrin Falls, OH | MESONET STATION 8775D CHAGRIN FALLS. 6 HOUR RAINFALL. |
| Aug 28, 11:37 AM EDT | HEAVY RAIN 2.52 | 2 Wnw Parma Heights, OH | MESONET STATION DW8932 BROOK PARK. 6 HOUR RAINFALL. |
| Aug 28, 11:40 AM EDT | HEAVY RAIN 2.41 | 1 Se Bedford, OH | MESONET STATION 7561D 1 SE BEDFORD. 6 HOUR RAINFALL. |
| Aug 28, 12:00 PM EDT | HEAVY RAIN 2.57 | 2 Sw Seven Hills, OH | RAINFALL SINCE 8AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 2.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.9
The text
As transmitted.
162
WGUS51 KCLE 281449
FFWCLE
OHC035-153-281845-
/O.NEW.KCLE.FF.W.0014.200828T1449Z-200828T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
1049 AM EDT Fri Aug 28 2020
The National Weather Service in Cleveland has issued a
* Flash Flood Warning for...
Cuyahoga County in northeastern Ohio...
Northern Summit County in northeastern Ohio...
* Until 245 PM EDT.
* At 1048 AM EDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Two to
three inches of rain have already fallen in the past 3 hours.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Cleveland, Parma, Strongsville, Westlake, North Royalton, Solon,
Hudson, Twinsburg, Streetsboro, Warrensville Heights, Macedonia,
Highland Hills, North Olmsted, Garfield Heights, Maple Heights,
Parma Heights, Broadview Heights, Brook Park, Berea and Fairview
Park.
Additional rainfall amounts of up to an inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4144 8138 4142 8137 4142 8139 4123 8139
4123 8169 4128 8169 4128 8188 4135 8187
4135 8197 4145 8197 4145 8139
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
KahnWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:58 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 28, 6:58 AM EDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 658 AM EDT Fri Aug 28 2020 .SYNOPSIS... A stationary front just north of the forecast area will lift north today and tonight as the remnants of Laura move east through the Ohio valley. Low pressure moving east through the Great Lake late tonight and Saturday will force a cold front southeast across the region. High pressure will build across the region late Saturday through Sunday. && .NEAR TERM /THROUGH SATURDAY/... A few updates to address the ongoing convection across Lake Erie into NE OH and NW PA, otherwise the rest of the day looks on track with the current forecast. Original discussion... A rather uncertain near term forecast with regards to thunderstorm potential today and tonight. A quasi-zonal flow regime will persist today and tonight across the region, with a surface stationary front just north of Lake Erie. The first round of convection upstream in lower MI into western Lake Erie this morning, on the nose of a modest but strengthening low level jet, may sneak down into the forecast area later this morning, although the steering flow continues to back a bit more westerly, suggesting that most of the activity remains north of the area. After this morning, thunderstorm potential increases from the southwest across the area as the remnants of Laura sneak northeast into the Ohio valley, with modestly increasing low/mid level flow and increasing moisture. While the area remains in between some of the larger scale forcing mechanisms, increasing upper level diffluence, along with mid level energy ejecting northeast across the area, should be enough to promote scattered to fairly widespread convection throughout the day. Thermodynamically, modest destabilization will continue through the morning into the afternoon, with steep low level lapse rates developing. As of right now, the area remains in a slight risk in the Day 1 SPC outlook. Mid level lapse rates aren't all that impressive, with a more long/skinny CAPE profiles suggesting only modest UVM. This, combined with meager deep layer bulk shear, may limit the overall organization and coverage of severe potential, with loosely organized multicell clusters and a downburst risk being the main threat. Even downburst potential may decrease as the deeper saturation of the column feeds into the local area this afternoon into the evening hours. A deeper, saturated profile would suggest more of a heavy rainfall/flash flooding threat, with models depicting slightly different evolutions through the day. Given the disparity in the model solutions, have went with a similar forecast trend to the previous iteration, capping pops in the likely range this afternoon into this evening. Expecting a bit of a lull in precip coverage this evening into the overnight hours before a digging upper wave and phasing surface lows track east across the Great Lakes forcing a cold front towards the area. Convection is expected to develop and organize along/ahead of the front near Lake Michigan later this evening, moving into the area in a weakening state by Saturday morning. This front will cross the area early Saturday with the remnants of Laura ejecting east out of the Ohio valley, providing shower potential, especially for the southeast half of the area, Saturday morning and early afternoon. Drying conditions expected through the remainder of Saturday from west to east. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... High pressure will quickly build into the region on Saturday night, which will foster cooler and drier weather through Monday afternoon. Highs on Sunday will be in the low to mid 70s, but temps will warm back into the mid to upper 70s on Monday. A warm front will approach the area from the southeast on Monday night, which will usher increasing shower and thunderstorm chances into the forecast area. && .LONG TERM /TUESDAY THROUGH THURSDAY/... The long term forecast period appears somewhat unsettled for the middle of next week. Large upper troughing over central North America will allow for shortwaves to enter the region from the southwest with various timing for precipitation. A more robust shortwave appears to be on Wednesday night when this feature would support a warm front through the area. An even strong wave of energy approaches from the southwest on Thursday and will help a cold front across the area. Left PoPs as chance through the period, as there is still some timing issues to be addressed and left generally near normal around 80 degrees. && .AVIATION /12Z Friday THROUGH Tuesday/... Lower confidence forecast for the period as a warm front lifts north into the area, with multiple rounds of TSRA possible across the area. Some SHRA/TSRA may impact KERI/KYNG this morning, with some early IFR ceilings expected for a brief time at KYNG outside of convection. More widespread SHRA/TSRA will develop around 16Z- 18Z through the afternoon, with the best chances at KMFD/KYNG/KCAK, but possible at every terminal for a period of time. TSRA/SHRA coverage/potential will diminish briefly after 00Z before increasing again out of the northwest just beyond 06Z. Confidence too low at this time for precip mention after 06Z. Winds will generally be out of the southwest through the period. Outlook...Non-VFR possible with showers and thunderstorms into Saturday. && .MARINE... Occasional showers and thunderstorms are likely along a nearly stationary front across the lower Great Lakes this morning. Low pressure currently over the northern Plains will enter the Great Lakes region tonight, which will push a cold front across the lake on Saturday. Additional showers and thunderstorms will be likely ahead of the front tonight into Saturday and locally higher waves and winds will be possible within any thunderstorm activity. Southwest flow will increase this evening into Saturday before becoming northwest behind the cold front on Saturday afternoon. A Small Craft Advisory may be needed at some point on Saturday. High pressure will develop across the region Sunday into Monday with winds becoming lighter. Low pressure will move into the Great Lakes Monday night into Tuesday, lifting a warm front near the lake on Tuesday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Greenawalt NEAR TERM...Greenawalt SHORT TERM...Maines LONG TERM...Sefcovic AVIATION...Greenawalt MARINE...Maines
Hazardous weather outlook, Aug 28, 6:14 AM EDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 614 AM EDT Fri Aug 28 2020 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-291015- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 614 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie, western Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Showers and thunderstorms will increase in coverage across the area today. Some of the storms this afternoon into this evening may be strong to severe, with damaging winds and heavy rainfall the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 28, 7:34 AM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
734 AM EDT Fri Aug 28 2020
OHZ011>013-281215-
Geauga-Lake-Cuyahoga-
734 AM EDT Fri Aug 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GEAUGA...NORTHEASTERN
CUYAHOGA AND LAKE COUNTIES...
At 733 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Madison to near Cleveland. Movement
was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Cleveland, Painesville, Willowick, Chardon, Fairport Harbor, Euclid,
Mentor, Cleveland Heights, Solon, Willoughby, Eastlake, Warrensville
Heights, South Russell, Madison, Middlefield, Perry, Burton, Highland
Hills, Timberlake and Chesterland.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4185 8100 4146 8100 4142 8150 4153 8166
4162 8150 4171 8138 4177 8121 4183 8109
TIME...MOT...LOC 1133Z 278DEG 36KT 4182 8107 4159 8168
SefcovicSpecial weather statement, Aug 28, 8:12 AM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
812 AM EDT Fri Aug 28 2020
OHZ011-013-022-023-281315-
Geauga-Portage-Trumbull-Cuyahoga-
812 AM EDT Fri Aug 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TRUMBULL...NORTHERN
PORTAGE...GEAUGA AND EAST CENTRAL CUYAHOGA COUNTIES...
At 812 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Middlefield to
Highland Hills. Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Solon, Cortland, South Russell, Middlefield, Kinsman, North
Bloomfield, Burton, West Farmington, Vienna Center, Bristolville,
Chesterland, Shaker Heights, Mayfield Heights, Aurora, Lyndhurst,
University Heights, Beachwood, Pepper Pike, Parkman and Chagrin
Falls.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4123 8052 4135 8144 4150 8152 4154 8101
4150 8100 4150 8052
TIME...MOT...LOC 1212Z 286DEG 27KT 4151 8099 4147 8149
KahnSpecial weather statement, Aug 28, 9:02 AM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Cleveland OH
902 AM EDT Fri Aug 28 2020
OHZ011-021-281345-
Summit-Cuyahoga-
902 AM EDT Fri Aug 28 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CUYAHOGA AND
NORTHEASTERN SUMMIT COUNTIES...
At 902 AM EDT, strong thunderstorms were clustered over Lakewood, or
near Cleveland, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Cleveland, Parma, Lakewood, Cleveland Heights, Strongsville,
Westlake, North Royalton, Solon, Hudson, Twinsburg, Warrensville
Heights, Macedonia, South Russell, Highland Hills, North Olmsted,
Garfield Heights, Shaker Heights, Maple Heights, South Euclid and
Parma Heights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4155 8139 4145 8139 4144 8137 4142 8137
4142 8139 4126 8140 4137 8192 4148 8189
4150 8180 4149 8174 4154 8164
TIME...MOT...LOC 1302Z 280DEG 23KT 4145 8181
KahnSpecial weather statement, Aug 28, 9:48 AM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
948 AM EDT Fri Aug 28 2020
OHZ013-014-021>023-281445-
Summit-Geauga-Portage-Trumbull-Ashtabula Inland-
948 AM EDT Fri Aug 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TRUMBULL...NORTHERN
PORTAGE...SOUTHEASTERN GEAUGA...NORTHERN SUMMIT AND SOUTHEASTERN
ASHTABULA COUNTIES...
At 947 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Orwell to near Hudson. Movement was
east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Warren, Ravenna, Hudson, Niles, Twinsburg, Streetsboro, Macedonia,
Hubbard, Cortland, Newton Falls, Lordstown, Middlefield,
Garrettsville, Kinsman, North Bloomfield, Orwell, Mantua, West
Farmington, Vienna Center and Leavittsburg.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4114 8052 4113 8099 4110 8100 4124 8165
4148 8100 4150 8100 4150 8095 4157 8075
4154 8052
TIME...MOT...LOC 1347Z 281DEG 36KT 4153 8077 4127 8150
KahnThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:41 PM EDT | Special Weather Statement | CLE | Trumbull | 49 min |
| Aug 28, 5:29 AM EDT | Special Marine Warning | CLE | 61 min | |
| Aug 28, 6:29 AM EDT | Special Marine Warning | CLE | 77 min | |
| Aug 28, 7:00 AM EDT | Special Marine Warning | CLE | 46 min | |
| Aug 28, 7:34 AM EDT | Special Weather Statement | CLE | Cuyahoga, Geauga | 41 min |
| Aug 28, 8:12 AM EDT | Special Weather Statement | CLE | Geauga, Trumbull | 63 min |
| Aug 28, 8:25 AM EDT | Areal Flood Advisory | CLE | Ashtabula, Geauga, Lake | 4 hr |
| Aug 28, 9:02 AM EDT | Special Weather Statement | CLE | Cuyahoga | 43 min |
| Aug 28, 9:40 AM EDT | Areal Flood Advisory | CLE | Cuyahoga, Geauga | 3 hr |
| Aug 28, 9:48 AM EDT | Special Weather Statement | CLE | Portage, Trumbull | 57 min |
| Aug 28, 10:22 AM EDT | Areal Flood Advisory | CLE | Portage, Summit, Trumbull | 3 hr |
| Aug 28, 11:08 AM EDT | Special Weather Statement | CLE | Mahoning | 67 min |
| Aug 28, 11:29 AM EDT | Special Weather Statement | CLE | Stark | 46 min |
| Aug 28, 11:34 AM EDT | Severe Thunderstorm Warning | CLE | Portage, Stark, Summit | 56 min |
| Aug 28, 11:43 AM EDT | Special Weather Statement | CLE | Medina | 47 min |
| Aug 28, 11:48 AM EDT | Severe Thunderstorm Warning | CLE | Medina, Summit, Wayne | 40 min |
| Aug 28, 11:52 AM EDT | Special Weather Statement | CLE | Knox | 38 min |
| Aug 28, 11:57 AM EDT | Severe Thunderstorm Warning | CLE | Lorain | 40 min |
| Aug 28, 12:13 PM EDT | Special Weather Statement | CLE | Medina | 47 min |
| Aug 28, 12:35 PM EDT | Special Weather Statement | CLE | Summit | 40 min |
| Aug 28, 12:48 PM EDT | Special Weather Statement | CLE | Stark | 42 min |
| Aug 28, 12:55 PM EDT | Areal Flood Advisory | CLE | Stark, Summit | 4 hr |
| Aug 28, 1:00 PM EDT | Special Weather Statement | CLE | Lorain | 45 min |
| Aug 28, 1:22 PM EDT | Severe Thunderstorm Warning | CLE | Knox, Marion, Morrow | 53 min |
| Aug 28, 1:51 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Holmes, Richland, Wayne | 54 min |
| Aug 28, 1:55 PM EDT | Special Weather Statement | CLE | Crawford, Richland, Wyandot | 65 min |
| Aug 28, 2:00 PM EDT | Special Weather Statement | CLE | Holmes | 60 min |
| Aug 28, 2:03 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Crawford, Richland | 57 min |
| Aug 28, 2:11 PM EDT | Severe Thunderstorm Warning | CLE | Holmes | 43 min |
| Aug 28, 2:16 PM EDT | Special Marine Warning | CLE | 89 min | |
| Aug 28, 2:36 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Huron, Lorain, Medina, Wayne | 39 min |
| Aug 28, 2:42 PM EDT | Special Weather Statement | CLE | Sandusky, Seneca | 63 min |
| Aug 28, 2:52 PM EDT | Special Marine Warning | CLE | 113 min | |
| Aug 28, 3:10 PM EDT | Special Weather Statement | CLE | Cuyahoga, Geauga, Mahoning, Medina, Portage, Stark and 2 more | 65 min |
| Aug 28, 3:26 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain, Medina | 64 min |
| Aug 28, 3:30 PM EDT | Areal Flood Advisory | CLE | Hancock, Seneca, Wood, Wyandot | 8 hr |
| Aug 28, 3:31 PM EDT | Special Weather Statement | CLE | Erie, Lorain | 59 min |
| Aug 28, 3:39 PM EDT | Special Marine Warning | CLE | 96 min | |
| Aug 28, 3:55 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Lorain | 6 hr |
| Aug 28, 3:59 PM EDT | Special Weather Statement | CLE | Marion | 31 min |
| Aug 28, 4:10 PM EDT | Special Marine Warning | CLE | 95 min | |
| Aug 28, 4:35 PM EDT | Flash Flood Warning | CLE | Cuyahoga, Lorain | 7 hr |
| Aug 28, 5:25 PM EDT | Special Weather Statement | CLE | Ashland, Richland | 35 min |
| Aug 28, 5:56 PM EDT | Special Marine Warning | CLE | 64 min |
Nearby
Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.